Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Wichita, KS

June 8, 2005Butler County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 8, 2005, 7:37 PM CDT for Butler County, Marion County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 7:37 PM CDT (00:37 UTC)
Expired
Jun 8, 2005, 11:30 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:41 PM CDTFLASH FLOOD2 E Elbing, KSWATER OVER THE ROAD.
Jun 8, 9:01 PM CDTFLASH FLOOD2 E Elbing, KSWATER OVER THE ROAD BETWEEN 130TH AND 150TH ON MEADOWLARK ROAD.
Jun 8, 9:53 PM CDTFLASH FLOODPeabody, KSWATER REPORTED OVER THE ROAD IN THE TOWN OF PEABODY.
Jun 8, 10:29 PM CDTFLASH FLOOD2 E Elbing, KSWATER OVER THE ROADS AT 150TH. TREE TRUNKS OVER BRIDGE.
Jun 8, 10:40 PM CDTFLASH FLOOD1 S Peabody, KSWATER OVER THE ROAD.
Jun 8, 11:27 PM CDTFLASH FLOOD2 Ne Elbing, KSFLOODING REPORTED AT 150TH STREET ALONG HENRY CREEK. ROAD IS CLOSED AT THAT POINT. MAJOR AMOUNT OF WATER BEING REPORTED FLOWING OVER BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4205 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 090039
FFWICT
KSC015-115-090430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 1130 PM CDT.

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
  DOPPLER RADAR ESTIMATED BETWEEN 3 TO 4 INCHES OF RAIN FROM NEAR
  ELBING TO WEST OF BURNS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BURNS...FLORENCE...PEABODY...POTWIN AND ELBING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

THIS WARNING REPLACES THE PREVIOUS FLOOD WARNING FOR THE AREA.

LAT...LON 3792 9714 3794 9685 3837 9684 3824 9714

$$

DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 090331
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT WED JUN 8 2005

KSC015-115-090430-
MARION KS-BUTLER KS-
1029 PM CDT WED JUN 8 2005

...FLASH FLOOD WARNING CONTINUES FOR BUTLER AND MARION COUNTIES UNTIL
1130 PM CDT...

AT 1025 PM CDT... THAT FLASH FLOODING WAS OCCURRING IN NORTHERN 
BUTLER AND SOUTHERN MARION COUNTIES. IN FACT, A BRIDGE WAS CLOSED IN 
NORTHERN BUTLER COUNTY WITH TREE TRUNKS GOING OVER IT. IN 
SOUTHERN MARION COUNTY, WATER WAS GOING OVER THE ROADS NEAR PEABODY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3792 9714 3794 9685 3837 9684 3824 9714

$$

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:02 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 8, 3:02 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT WED JUN 8 2005

.DISCUSSION...
FORECAST DISCUSSION...
CONVECTIVE CHANCES/TRENDS AS WELL AS RAINFALL/POTENTIAL FLOODING..

EXTREME INSTABILITY EXISTS ACROSS PORTIONS OF THE FLINT HILLS AND
SOUTHEAST KANSAS. SURFACE FRONT, FROM NEAR HUTCHINSON TO TOPEKA, WILL
CONTINUE TO SAG SOUTH INTO SOUTH CENTRAL/EAST CENTRAL KANSAS THIS
EVENING, AND PROVIDE FOCUS FOR RAPID/SEVERE STORM DEVELOPMENT. SHEAR
MORE THAN ADEQUATE WITH HIGH CAPE FOR LARGE HAIL WITH SLIGHT POTENTIAL
FOR SHORT-LIVED TORNADOES ALONG PREFERENTIAL BOUNDARIES. THE MAIN
THREAT MAY WELL EVOLVE INTO HEAVY RAIN AND FLOODING, AS MUCH OF THIS
AREA STILL RECOVERING FROM EXCESSIVE RAINS DURING THE PAST WEEK OR SO.
ALTHOUGH THE ETA SEEMS TO HAVE RIGHT IDEA ON INITIAL CONVECTIVE
DEVELOPMENT, AM NOT CONVINCED THAT LARGE SCALE ORGANIZED CONVECTION
WILL PERSIST THROUGH MUCH OF THE NIGHT AS IT DEPICTS. THE GFS AND ETA
BOTH SUGGEST ELEVATED FORCING AND INSTABILITY WILL DEVELOP/SHIFT NORTH
INTO NORTH CENTRAL KANSAS AFTER MIDNIGHT, SO EXPECT THAT CONVECTION
MAY RE-DEVELOP/EVOLVE NORTH INTO PORTIONS OF CENTRAL KANSAS DURING THE
NIGHT. ALL SAID, WILL ISSUE FLOOD WATCH TONIGHT FOR AREAS MAINLY NORTH
AND EAST OF A PARSONS TO NEWTON TO SALINA LINE.

WILL MAINTAIN MODEST CHANCES FOR STORMS THROUGH THURSDAY NIGHT, THOUGH
THIS COULD BE THE RELATIVE LULL BEFORE A MORE ORGANIZED SYSTEM AFFECTS
THE AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MORE SIGNIFICANT SHORT-
WAVE LOOKS TO EJECT NORTHEAST AT THAT TIME, WITH ASSOCIATED SURFACE
LOW TRANSLATING ALONG BOUNDARY. THIS WILL PROVIDE THE NEEDED FOCUS
AND LIFT FOR LARGER MESOSCALE CONVECTION, AFFECTING CENTRAL AND MOST
PROBABLY SOUTHEAST KANSAS AS WELL.

THIS OCCASIONALLY WET/STORMY PATTERN WILL CONTINUE THROUGH THE WEEKEND,
WITH THE LATEST GFS NOW SUGGESTING CHANCES MAY CONTINUE AREA-WIDE INTO
MONDAY. FOR NOW MADE LITTLE CHANGES BEYOND SUNDAY, THOUGH LATER SHIFTS
MAY NEED TO MAKE SOME ADJUSTMENTS.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  93  71  90 /  30  20  30  40
HUTCHINSON      68  93  69  89 /  40  20  30  40
NEWTON          68  92  70  89 /  40  20  30  40
ELDORADO        70  92  71  89 /  40  20  30  40
WINFIELD-KWLD   73  93  73  92 /  30  20  30  40
RUSSELL         64  90  66  86 /  20  30  40  40
GREAT BEND      64  91  66  87 /  20  30  40  40
SALINA          68  92  70  89 /  60  30  40  40
MCPHERSON       68  92  69  89 /  60  30  40  40
COFFEYVILLE     72  90  72  88 /  30  20  30  30
CHANUTE         70  89  70  87 /  50  20  30  30
IOLA            69  89  70  87 /  60  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL 7 AM CDT
THURSDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...
ELK...GREENWOOD...HARVEY...MARION...MCPHERSON...NEOSHO...
SALINE...WILSON...AND WOODSON.

&&

DARMOFAL
Hazardous weather outlook, Jun 8, 3:42 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT WED JUN 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF
THE FLINT HILLS AND SOUTHEAST KANSAS, MAINLY EAST OF A MARION TO
WICHITA TO WELLINGTON LINE. ANY STORM THAT DEVELOPS IN THIS AREA WILL
HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING DOWNBURST
WINDS. STORMS THAT ARE ABLE TO TRACK ALONG A SURFACE BOUNDARY WILL
ALSO HAVE THE POTENTIAL TO PRODUCE A BRIEF TORNADO. SINCE SOIL
MOISTURE IS HIGH AND GROUNDS NEARLY SATURATED FROM PREVIOUS RAINS,
LOCATIONS THAT EXPERIENCE A STORM CAN ALSO LOOK FOR SOME LOCALIZED
FLOODING.

STORMS MAY LINGER OVER SOUTHEAST KANSAS TONIGHT, WITH ADDITIONAL
THUNDERSTORMS POSSIBLY DEVELOPING NORTH OVER PORTIONS OF CENTRAL
KANSAS. THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH,
THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE ENTIRE REGION
THURSDAY THROUGH THE WEEKEND. RICH GULF MOISTURE WILL REMAIN OVER
THE AREA, AS A NEARLY STATIONARY FRONT POSITIONS ITSELF ACROSS
KANSAS DURING THIS PERIOD. DAILY THUNDERSTORM ACTIVITY WILL MAINLY
OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT TIME FRAME. SEVERE
WEATHER CHANCES WILL BE POSSIBLE JUST ABOUT EVERY DAY. HEAVY
RAINFALL CAUSING FLOODING ISSUES ACROSS CENTRAL AND SOUTHEAST KANSAS
COULD BECOME THE GREATER HAZARD, ESPECIALLY FRIDAY EVENING INTO
EARLY SATURDAY MORNING. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND
FUTURE OUTLOOKS ON THIS ACTIVE WEATHER SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING ACROSS
PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/CJ/LAWSON

In the hours before

Local storm report, Jun 8, 6:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SSE BURNS             38.07N 96.87W
06/08/2005  0.88 INCH        BUTLER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 8, 7:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 E ELBING              38.05N 97.07W
06/08/2005  1.00 INCH        BUTLER             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 8, 7:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 WNW WHITEWATER        37.97N 97.18W
06/08/2005  1.00 INCH        HARVEY             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jun 8, 7:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FUNNEL CLOUD     1 E WHITEWATER          37.96N 97.13W
06/08/2005                   BUTLER             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jun 8, 7:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FUNNEL CLOUD     1 W ELBING              38.05N 97.15W
06/08/2005                   BUTLER             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jun 8, 7:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 N WHITEWATER          38.05N 97.15W
06/08/2005  1.75 INCH        BUTLER             KS   NWS EMPLOYEE

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:22 PM CDTTornado WarningICTButler38 min
Jun 8, 7:30 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion60 min
Jun 8, 7:50 PM CDTSevere Thunderstorm WarningICTHarvey55 min
Jun 8, 8:12 PM CDTTornado WarningICTHarvey48 min
Jun 8, 8:25 PM CDTSevere Thunderstorm WarningICTChase65 min
Jun 8, 8:39 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Jun 8, 8:48 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
Jun 8, 9:00 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion60 min
Jun 8, 9:09 PM CDTFlash Flood WarningICTHarvey4 hr
Jun 8, 9:42 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick63 min
Jun 8, 9:56 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion64 min
Jun 8, 10:22 PM CDTFlash Flood WarningICTReno, Sedgwick6 hr
Jun 8, 10:40 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Reno, Sedgwick65 min
Jun 8, 11:28 PM CDTFlash Flood WarningICTButler, Marion6 hr
Jun 8, 11:40 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick65 min
Jun 8, 11:54 PM CDTFlash Flood WarningICTChase6 hr
Jun 9, 12:16 AM CDTFlash Flood WarningICTReno6 hr
Jun 9, 12:28 AM CDTFlash Flood WarningICTHarvey, Reno, Sedgwick6 hr
Jun 9, 12:43 AM CDTSevere Thunderstorm WarningICTReno59 min
Jun 9, 5:26 AM CDTFlash Flood WarningICTButler, Marion6 hr
Jun 9, 6:30 AM CDTFlash Flood WarningICTHarvey, Sedgwick6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.